Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 11, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 20, 2019, 8:06 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2019, 8:06 PM CDT (01:06 UTC)
- Expired
- May 21, 2019, 12:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 9:07 PM CDT | HEAVY RAIN 2.64 | 5 Se Harris, KS | MEASURED WITH WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 1277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
257
WGUS53 KTOP 210106
FFWTOP
KSC003-031-210500-
/O.NEW.KTOP.FF.W.0011.190521T0106Z-190521T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
806 PM CDT Mon May 20 2019
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northwestern Anderson County in east central Kansas...
Coffey County in east central Kansas...
* Until midnight CDT.
* At 805 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Burlington, New Strawn, Gridley, Westphalia, John Redmond
Reservoir, Harris and Le Roy.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area in the next few hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3839 9549 3839 9522 3804 9553 3804 9595
3821 9595 3829 9576
$$
JPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 20, 6:39 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 20, 6:39 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Topeka KS 639 PM CDT Mon May 20 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Tuesday) Issued at 331 PM CDT Mon May 20 2019 No question that the most important forecast challenge for tonight is just how much rain will fall and where. The severe weather threat, while non-zero, is clearly greater to the south of county warning area. Very strong trough in the desert southwest just starting to turn to the northeast as wind speed maximum evident in water vapor imagery ejecting northeast through New Mexico. Evidence of the strength of the trough can be seen in many different ways. NAM shows, for example, a substantial mid-level stratospheric intrusion over central Kansas by Tuesday afternoon with an area in excess of 10 potential vorticity units down to 300 mb. With that degree of forcing, a nearly moist adiabatic sounding for tonight, and little to inhibit convection, rain and thunderstorms will be widespread and most convective elements will struggle to become discrete. Effective surface boundary will likely end up staying to the southeast of the area tonight, limiting severe potential to areas primarily southeast of Interstate 35. Greatest precip totals tonight are expected to be found along and southeast of Interstate 35 where an average of 2 to 3 inches seems most likely, with locally heavier amounts. If surface boundary is able to progress more northward, higher totals that NAM is showing might occur, but believe HRRR output is more realistic. Totals further to the northwest, especially along the Nebraska border should be the lightest, but will still probably average 1 to 1.5 inches. Confidence in flooding risk is lower there, but given antecedent conditions and steady moderate rainfall occurring there this afternoon, it seems prudent to maintain flash flood watch for entire area. Biggest question for Tuesday is probably how much airmass recovery can take place after overnight/early morning convective complex rolls through. Deepest moisture will be pushed off to the east, but very cold mid-level temperatures will lead to steep lapse rates and even with surface dewpoints in the mid/upper 50s, moderate instability with CAPE values 1000-1500 J/kg could be reached. SPC Day 2 outlook has this scenario well covered. Although QPF amounts will be lighter (and coverage less widespread) during afternoon, any additional heavy rainfall from stronger cells could lead to localized flooding risks. .LONG TERM...(Tuesday night through Monday) Issued at 331 PM CDT Mon May 20 2019 On Wednesday, broad southwesterly flow aloft will be in place over much of the Central and Southern Plains with an attendant surface low located across the High Plains. Models are showing a strengthening low-level jet Wednesday night which will help to bring a warm front across the forecast area by Thursday morning. Thunderstorms are possible along and north of the warm front Wednesday night into Thursday. MUCAPE near 2000 J/kg and effective shear ~30 kt could pose a large hail threat. Throughout the end of the week and into the weekend, midlevel perturbations within southwesterly flow will traverse the area with multiple rounds of showers. With that being said, the potential for flooding is a possibility given the current state of area rivers and lakes. However, confidence in intensity, coverage, and timing are limited at this time. Temperature trends for the long term are expected to remain near normal with highs near 80 and lows in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 632 PM CDT Mon May 20 2019 High end IFR to MVFR stratus continue underneath the shield of SHRA with occasional lightning over KMHK/KTOP/KFOE. Current forecast trends show the potential for reprieve from rainfall after 06Z and therefore bumped ceilings to MVFR before the next round of scattered TSRA arrives in the 08-10Z time frame. A strong 55 kt low level jet below 2 kft could translate down to the sfc with wind gusts in excess of 40 kts possible aft 04Z. As the sfc low lifts into eastern Kansas, additional TSRA is expected in the early afternoon with best chances towards KTOP/KFOE. VFR returns thereafter towards the end of the forecast period. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday evening for KSZ008>012-020>024- 026-034>040-054>056-058-059. && SHORT TERM...Manion LONG TERM...Bunker/Skow AVIATION...Prieto
Hazardous weather outlook, May 20, 3:51 PM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 351 PM CDT Mon May 20 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-212100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 351 PM CDT Mon May 20 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Multiple rounds of heavy rain are expected tonight that will likely result in flash flooding and aggravation of ongoing river flooding. Severe thunderstorms are possible late tonight, mainly along and south of the Interstate 35 corridor. The strongest storms will be capable of large hail and possibly damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible late Tuesday morning through the afternoon, generally across far eastern and northern Kansas. Large hail, damaging winds, and a few tornadoes are all possible. Additional heavy rainfall will likely result in flash flooding and further river rises. River flooding is expected to continue through much of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Special weather statement, May 20, 7:36 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Topeka KS 736 PM CDT Mon May 20 2019 KSZ022>024-026-036>040-054>056-058-059-210700- Riley-Pottawatomie-Jackson-Jefferson-Geary-Morris-Wabaunsee- Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 736 PM CDT Mon May 20 2019 ...Strong Wind Gusts to 55 MPH Through Early Tuesday Morning... Within the decaying showers, a developing wake low system may cause isolated wind gusts up to 55 mph through the early morning hours. Best areas to see the stronger wind gusts is generally along and south of a line from Manhattan to Topeka and Valley Falls.
Local storm report, May 20, 7:40 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HEAVY RAIN 4 WNW LAWRENCE 38.99N 95.33W
05/20/2019 E0.84 INCH DOUGLAS KS PUBLIC
24 HOUR TOTAL AS OF 715 PM. STILL RAINING.
&&
JPLocal storm report, May 20, 7:41 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HEAVY RAIN 1 NE CHAPMAN 38.98N 97.01W
05/20/2019 E1.15 INCH DICKINSON KS PUBLIC
24 HOUR TOTAL AS OF 7 PM. STILL LIGHTLY
RAINING.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:01 PM CDT | Flash Flood Warning | TOP | Anderson | 4 hr |
| May 20, 10:30 PM CDT | Flash Flood Warning | TOP | Franklin | 4 hr |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Lyon | 9 days |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Washington | 55 hr |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Coffey | 11 days |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Lyon | 21 days |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Anderson | 44 hr |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Franklin | 56 hr |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Cloud | 58 hr |
| May 20, 11:09 PM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| May 20, 11:58 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Lyon | 14 hr |
| May 21, 2:46 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Lyon, Morris, Osage, Shawnee | 59 min |
| May 21, 3:44 AM CDT | Areal Flood Warning | TOP | Jefferson | 17 hr |
| May 21, 5:57 AM CDT | River Flood Warning | TOP | Franklin | 63 hr |
| May 21, 9:02 AM CDT | Areal Flood Advisory | TOP | Dickinson, Douglas, Geary, Jackson, Jefferson, Lyon and 6 more | 5 hr |
| May 21, 9:56 AM CDT | River Flood Warning | TOP | Lyon | 3 days |
| May 21, 10:38 AM CDT | Special Weather Statement | TOP | Anderson, Brown, Coffey, Douglas, Franklin, Geary and 11 more | 52 min |
| May 21, 11:27 AM CDT | Special Weather Statement | TOP | Anderson, Brown, Coffey, Douglas, Franklin, Jackson and 8 more | 63 min |
| May 21, 12:04 PM CDT | River Flood Warning | TOP | Shawnee | 9 hr |
| May 21, 1:55 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more | 6 hr |
| May 21, 2:34 PM CDT | Special Weather Statement | TOP | Ottawa | 26 min |
| May 21, 3:21 PM CDT | River Flood Warning | TOP | Lyon | 23 hr |
| May 21, 3:21 PM CDT | River Flood Warning | TOP | Douglas, Jefferson | 47 hr |
| May 21, 3:21 PM CDT | River Flood Warning | TOP | Douglas, Jefferson | 66 hr |
| May 21, 3:22 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 38 min |
| May 21, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 30 min |
| May 21, 4:20 PM CDT | Special Weather Statement | TOP | Clay, Washington | 40 min |
| May 21, 4:28 PM CDT | Tornado Warning | TOP | Dickinson, Geary | 32 min |
| May 21, 4:56 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Geary, Riley | 34 min |
| May 21, 5:09 PM CDT | River Flood Warning | TOP | Coffey | 21 days |
| May 21, 5:14 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 46 min |
| May 21, 5:18 PM CDT | Tornado Warning | TOP | Geary, Pottawatomie, Riley | 27 min |
| May 21, 5:45 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 45 min |
| May 21, 5:51 PM CDT | Special Weather Statement | TOP | Clay, Washington | 24 min |
| May 21, 5:59 PM CDT | Special Weather Statement | TOP | Clay, Ottawa | 31 min |
| May 21, 6:04 PM CDT | Special Weather Statement | TOP | Douglas, Franklin, Jackson, Jefferson, Shawnee | 26 min |
| May 21, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 50 min |
| May 21, 6:11 PM CDT | Special Weather Statement | TOP | Washington | 49 min |
| May 21, 6:12 PM CDT | Tornado Warning | TOP | Marshall, Pottawatomie | 33 min |
| May 21, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Shawnee | 46 min |
| May 21, 6:20 PM CDT | Tornado Warning | TOP | Jackson, Shawnee | 40 min |
| May 21, 6:25 PM CDT | Tornado Warning | TOP | Jackson, Jefferson, Shawnee | 35 min |
| May 21, 6:36 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha, Pottawatomie | 39 min |
| May 21, 6:39 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 36 min |
| May 21, 6:51 PM CDT | Tornado Warning | TOP | Jackson | 24 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.